Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Zoloft

I had a few concerns about the medicine my doctor prescribed me......First of all I have always had mild depression and severe anxiety.....I was not officially diagnosed with these problem until recently but I have always had the symptoms......My doctor suggested that I start a 50mg regimine of ZOLOFT.....After a week I started feeling better....I was able to meet new people and go into large crowded areas with no problem......It also helped with the depression issues......After two-three weeks of taking this medication I began to experience some side-effects.....Being a student the one that effected my life greatly was insomnia.....I have always been an A/B student and my grades all dropped to D/F's.......I decided to quit taking the medicine.....I tapered myself down untill I was able to see my doctor at the student health center....This was two weeks ago...She wrote me a prescription for Celexa but the drug-information sheet listed the same side effects as Zoloft so I decided not to start that medication.....I did advise her of one of my friends who also took zoloft and then celexa but also had bad side effect....Her doctor put her on xanex and she has had no serious side effects.....The doctor said that she would not prescribe me xanex because of my previous admitted drug/Alcohol addictions.......I have been sober from alcohol for almost 2 years and sober from all illegal drug use for over 6 years...My doctor did refer me to a psychiatrist that might be able to prescribe me xanex..My friend did give me a .25mg xanex tablet one day and immediatly I felt better (before starting zoloft).....I was calm but more alert than usual, not nervous, not shy, etc......Lately after quiting zoloft I have been having some strange feelings...If I move around and then stop quickly I get this strange feeling shoot through my body..even if I just move my eyes or head...It almost feels like an electrical shock.....It has been getting worse and more frequent everyday.....This has started to effect me both emotionally and physically......If these are withdrawl symptoms, they are the worse I have ever had....even compared to when I sobered up from the illegal drugs I used to take...ie...extassy, mdma, marijuana, etc......Looking back the drugs I always preferred to take were "social" drugs.......I never liked drugs like cocaine because it made my anxiety about 1000 times worse.....But if I took sedatives I never felt high but I usually felt
"norma"l and had no anxiety issues....I believe my doctor called this self medication....I just need some advice on how I should approach the psychiatrist.....I will be honest with him but from what others have told me I am almost certain that xanex would be a perfect match for me......Sorry for the long post but I really have no one to talk to and need advice
1 Responses
480448 tn?1426952138
Welcome to the forum!

OK...there is a lot of info in your post.....so let's try to break this down a bit.

First, the sensations you are describing (the "zaps") are almost definitely caused by the cessation of the Zoloft.  That is typical withdrawal phenomena with Zoloft, along with a lot of other similar AD meds (ie Celexa, Lexapro, etc).  While the symptoms are certainly bothersome, they won't last forever...you just have to give it some time.

As far as HOW to address your anxiety...there are many options.  One of the most important things is therapy.  Traditional "talk" therapy is great, and also a lot of anxiety sufferers have great success with CBT (cognitive behavioral therapy)...where your therapist will teach you coping techniques...ways to handle the anxiety when it hits.  This aspect of recovery is important even with people taking meds....b/c while the meds may help control the symptoms....you still need to learn how to COPE with the anxiety.

How long were you on the Zoloft?  I suspect probably not long enough to really give it a try, which is very common with these types of meds.  The bothersome side effects often lead people to throw the towel in before truly giving it a chance.  Most people see a vast improvement of the side effects after a few weeks, and eventually, when the body adjusts to the med, they go away completely.  The med also has to have time to build up in your system to be able to assess the improvements...which it sounds llike you were benefitting from.  And yes, you're correct that Celexa would cause similar type side effects as the meds are very similar in action.  Now, some people tolerate one med over another better...everyone is different in that aspect.

Let me ask you this...when you started having these negative side effects of the Zoloft....did you just start tapering right away, or did you discuss with your doc other alternatives, like dosage adjustments, or even a short term course of a benzodiazepine, like Xanax, Ativan...to help you thru the worst of the side effects until they could improve?  If you just started tapering without trying a few other things first...you may have missed out on a genuine treatment for your anxiety and depression.

You are headed in the right direction by seeing a p-doc.  They can help to formulate a treatment plan that is right for YOU.  You have to go in there with an open mind, willing to listen to a few different attack plans.  Be very honest with the doc about your history of anxiety, what you've tried, as well as your history of abuse.  Personally....the Xanax is not a good idea for you..,for anyone with a history of abuse, simply because of the high prevalence of dependence, addiction, and abuse of this medication.  Plus, Xanax isn't really the most appropriate med for long-term use, simply because of tolerance issues.  Another benzo, Klonopin, on the other hand IS appropriate for more of a long-term use b/c it doesn't share the tolerance issues of Xanax or Ativan.

It truly sounds to me that the Zoloft started working for you and the side effects just became too much for you (which is very common).  But, like I said above, there ARE ways to deal with that other than just stopping the med all together.  I honestly think you should give the Zoloft another try, under the care of the p-doc.  You can discuss with him/her the possibility of a SHORT-TERM course of something like Xanax, to help you get thru the unpleasant side effects until your body adjusts.

Also, the p-doc will be able to set you up with a therapist that will help you in addition to any med regimen you decide on.  Let us know how it goes...and again...go in there with an open mind....write down any questions you have ahead of time so you're prepared.  Also, try not to get caught up in everyone else's "horror stories" when it comes to any medication.  EVERYONE reacts differently to meds...and what was a nightmare for one person could be a miracle for the next.

Best of luck...keep us in the loop!
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?